Home / Nutrition / Vitamin k Overdose Symptoms

Vitamin k Overdose Symptoms

Vitamin K, named for the German “koagulation,” is an essential component in blood coagulation or blood clotting. It is found in a variety of foods and it is even produced within the body by bacteria in the intestines. Vitamin K is fat soluble, meaning it is stored by the body for use over an extended period of time. As a result, symptoms of vitamin K overdose would not necessarily need to appear all at once, but could be cumulative over an extended period of overconsumption.

According to the Linus Pauling Institute at Oregon State University, adult men should get about 120 micrograms and women 90 micrograms of vitamin K per day. Foods rich in vitamin K include many green leafy vegetables like spinach, broccoli, and lettuce. Vegetable oils like olive oil, canola oil, and soybean oil are also good sources of the vitamin. Colorado State University reports that the biggest source is that which is produced internally by intestinal bacteria.

According to Colorado State University, vitamin K is necessary for the production of a variety of proteins involved in blood coagulation and anticoagulation. Getting more than the recommended daily intake can be beneficial as vitamin K can also be highly beneficial to bone health. The Harvard School of Public Health reports that women who get 110 micrograms per day may be significantly less likely to suffer a broken hip.

Symptoms of vitamin K overdose are rare as there is no currently known danger with any levels natural vitamin K. There can be some rare minor side effects associated to with taking in extremely high quantities. According to the Mayo Clinic, supplemental vitamin K occasionally causes symptoms paleness or yellowness of the skin, swelling, reduced mobility, and difficulty breathing.

In its natural form, vitamin K is found to be completely nontoxic. However, synthetic vitamin K3 can trigger allergic reactions. This form of the vitamin is now found only in prescription form in the US. Injections of vitamin K3 can cause adverse reactions including liver damage and anemia, per the Linus Pauling Institute. The American Cancer Society reports that allergic reactions can produce a rash in mild cases and numbness, difficulty breathing, and even shock in more severe cases.

Vitamin K is an essential nutrient that is involved in several proteins needed for blood coagulation. It is found in many of the healthiest foods and produced in moderate quantities by the body. Consuming excess quantities of vitamin K through food alone has never been found to cause any symptoms, but vitamin supplements and the synthetic vitamin K3 can produce adverse effects. Ask a doctor before beginning any vitamin supplement regimen.